Weaning off Keppra

shamba

New
Messages
1
Reaction score
0
Points
0
Hi,
Hope I am in the right section of the forum (newbie).
In short my husband suffered a serious head injury as a result of a fall in 2001. He has been on Epanutin, Neurontin, Zonnegram and currently on Keppra for the last year.
He developed a major head ache and loss of power down his right side recently and is now in hospital for a battery of tests. The doc seems to think that Keppra is causing liver and kidney problems too and has decided to take him off the drug completely as my husband has been seizure free for 6 years.

I am sure he should be weaned off the drug (750mg x twice daily). Does anyone know what the recommended reduction to wean off sucessfully is. 6 years seizure free and I would like it to remain that way!!

Thanks for you help.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,725
Reaction score
187
Points
173
Hi Shamba, welcome to the site!

With all of the anti-epileptic drugs, the weaning process needs to be slow, since going off too fast can lead to seizures. Keppra has a relatively short half-life (so the weaning process can be faster than with some of the other drugs), but your doctor or neurologist will set a schedule for your husband to follow.

Best,
Nakamova
 

epileric

Veteran
Messages
4,500
Reaction score
1
Points
163
Welcome Shamba,

I'm so glad keppra has helped your husband, it was a nightmare for me. My personal advice would be to wean him off as slowly as possible. It's best to go too slow than too fast & trigger a seizure. My doc weaned me off of it very slowly.

Of course it's also possible that the only reason he is doing so well is because he has the drug in his system & he will seize once his blood levels get down to a certain level no matter how slowly or quickly you go there. I agree with Nakamova that you should contact your doctor or neurologist for advice on the best way to go about it.

Also, I moved your thread to the "foyer" for you.
 
Top